Virginia, 2001

Damaging Wind in Virginia, August 23, 2001

August 23, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$14,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 2:05 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 2:05 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ISSUE FFA
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU AUG 23 2001

INTERESTING FORECAST THIS AFTERNOON. OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTION IS LOCATED NEAR THE OHIO RIVER WITH A LINE OF
STORMS DEVELOPING THIS BOUNDARY. AIRMASS AHEAD OF THE FRONT IS
VERY UNSTABLE WITH CAPES OF 3500-4000 J/KG OVER KENTUCKY.  GIVEN
DEWPOINTS IN THE 60S OVER THE FORECAST AREA...CAPES ARE ONLY IN THE
1500-2500 J/KG RANGE...BUT ANTICIPATE LOW LEVEL MOISTURE TO CONTINUE
TO INCREASE WITH MESO-ETA SHOWING CAPES NEARLY 3000 J/KG BY EARLY
THIS EVENING. DUE TO MID-LEVEL DRY AIR...MAIN THREAT FROM THESE
STORMS WILL BE DOWNBURST WINDS. ALSO...HIGH PWS NEAR 1.8 INCHES
AND K INDICES IN THE MID/UPR 30S...HEAVY RAINS WILL BE A THREAT.

AFTER COORDINATING WITH JKL AND LOOKED OVER HPC THOUGHTS...I HAVE
DECIDED TO ISSUE A FFA.  HIGH PWS ALONG WITH WESTERLY FLOW WHICH
MAY PRODUCE TRAINING OF CELLS OVER SOME AREAS.  EVEN THOUGH FFG
VALUES HAVE INCREASED TO 1.8 INCHES FOR 1 HOUR AND 2.8 INCHES FOR
THREE HOURS...I AM CONCERNED THAT THE LOCALIZED TORRENTIAL RAINS
COULD PRODUCE FLASH FLOODING.

ANTICIPATE MAIN LOW LEVEL FOCUS FOR STORMS TO BE ALONG OUTFLOW
BOUNDARY FOR FRIDAY...WHICH WILL NEAR OR JUST SOUTH OF CHA AREA.
WILL INCLUDE A MORNING SLGT CHC/CHC POP FOR TRI AND TYS AREAS AND
CONTINUE CHC POP ALL DAY FOR CHA FOR FRIDAY.  FRONT WILL BEGIN TO
MOVE BACK NORTH AS A WARM FRONT SATURDAY...SO CHC POPS AREA WIDE.

ANOTHER SHORT-WAVE AND FRONT WILL MOVE INTO THE REGION LATE THIS
WEEKEND CONTINUING THREAT FOR SHOWERS AND THUNDERSTORMS.

FCSTID = 15
CHA   69  89  69  90 /  40  40  20  30
TYS   68  87  67  88 /  70  20  10  30
TRI   65  82  61  85 /  90  20   5  20
OQT   68  87  67  88 /  70  20  10  30

.MRX...
NC...NONE.
TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE.
VA...FFA UNTIL 4 AM EDT FOR MOST OF SOUTHWEST VIRGINIA.

DH/HSA

In the hours before

Special weather statement, Aug 23, 1:24 PM EST, 5 hours 31 minutes before
VAZ001-002-005-006-008-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR
SOUTHWEST VIRGINIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR LEE...
WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA.

A COLD FRONT WILL MOVE SOUTH ACROSS THE SOUTHERN APPALACHIANS
TONIGHT. THE ATMOSPHERE AHEAD OF THE FRONT HAS BECOME EXTREMELY
UNSTABLE AND WILL REMAIN INTO THIS EVENING.

THUNDERSTORMS WILL MOVE EAST SOUTHEAST AROUND 25 MPH DURING THE LATE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS IN EXCESS OF 70 MPH. DUE TO THE HIGH AMOUNT OF
MOISTURE IN THE ATMOSPHERE...VERY HEAVY RAIN IS LIKELY...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM PRODUCING
WINDS OF 56 MPH OR HIGHER...AND OR HAIL OF THREE QUARTERS OF AN
INCH IN DIAMETER OR LARGER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR
THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

AUSTIN
Local storm report, Aug 23, 4:48 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    EWING                     VA   1.00 INCH HAIL
08/23/01   LEE                            REPORTED BY PUBLIC.
Local storm report, Aug 23, 6:28 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
728 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 N POUND                 VA   WIND DAMAGE
08/23/01   WISE                           NUMEROUS TREES DOWN ON AND
                                          ALONG HWY. 23. REPORTED BY
                                          PUBLIC.

GRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 23, 6:55 PM EST
Where
Russell County, Lebanon
Crop damage
$14,000
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -82.083

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268505.